Inhaled Ciprofloxacin May Help Prevent Bronchiectasis Exacerbation, but More Studies are Needed, Review Suggests

Inhaled Ciprofloxacin May Help Prevent Bronchiectasis Exacerbation, but More Studies are Needed, Review Suggests

Treatment with inhaled ciprofloxacin medications — such as Aradigm’s Apulmiq or Bayer’s Ciprofloxacin DPI investigational therapies — holds potential to prevent acute worsening of respiratory problems in patients with bronchiectasis, a review study shows.

However, despite the beneficial effect of ciprofloxacin, clinical data suggest that some patients may develop resistance to the compound. Further clinical studies conducted for longer periods of time are therefore warranted for a conclusive assessment of ciprofloxacin’s therapeutic activity in this patient population.

The review study, “Efficacy of inhaled ciprofloxacin agents for the treatment of bronchiectasis: a systematic review and meta-analysis of randomized controlled trials,” was published in the journal Therapeutic Advances in Respiratory Disease.

Bronchiectasis is characterized by chronic airway inflammation, poor mucus clearance, and a high rate of recurring lung infections that together can lead to lung damage. Lung infections have been highlighted as the main cause for the worsening of bronchiectasis symptoms (exacerbations).

Pseudomonas aeruginosa is considered to be one of the more common pathogens to contribute to bronchiectasis exacerbations, and is also associated with poorer quality of life and higher risk of mortality in patients. Ciprofloxacin, a broad spectrum antibiotic, has demonstrated effectiveness in treating P. aeruginosa lung infections.

Inhaled antibiotics are currently used as standard-of-care for patients at high risk of lung infections. However, while such therapies have proven effective in patients with cystic fibrosis, most have failed to demonstrate clinical benefit for people with bronchiectasis.

In the study, Korean researchers reviewed the clinical data available on the use of inhaled ciprofloxacin medications to gain insight on their potential treatment for bronchiectasis patients.

The team reviewed data collected from randomized clinical trials that evaluated Apulmiq (previously known as Linhaliq and Pulmaquin) in the Phase 2b ORBIT-2 trial, and the Phase 3 ORBIT-3 (NCT01515007) and ORBIT-4 (NCT02104245) studies. The researchers also collected data on Ciprofloxacin DPI from a Phase 2 trial (NCT00930982), and the Phase 3 RESPIRE 1 (NCT01764841) and RESPIRE 2 (NCT02106832) trials.

The analysis comprised clinical information from a total of 1,685 patients with bronchiectasis, who participated in the trials and were followed for up to 48 weeks (approximately one year).

Data analysis from the trials showed that treatment with inhaled ciprofloxacin can significantly prevent bronchiectasis exacerbations, compared with a placebo. In particular, inhaled ciprofloxacin reduced the time for a first exacerbation by 26%, their frequency risk by 27%, and the severity risk of these events by 15%.

Available data also showed that treatment with inhaled ciprofloxacin could eradicate potentially harmful pathogens from the lungs, such as P. aeruginosa. However, these results varied between the different trials.

Further analysis did not demonstrate a beneficial effect of inhaled ciprofloxacin in quality of life or respiratory function of patients. The team also found that the treatment was linked to a higher risk for emergence of resistance.

“Although eradication of respiratory pathogens was more frequently observed, the emergence of ciprofloxacin resistance was also significantly higher in the ciprofloxacin group,” the researchers wrote.

Nonetheless, “although long-term use can result in increased risk of resistance, use of antibiotics is crucial for the management of bronchiectasis since chronic bacterial infection of the lung is associated with frequent pulmonary exacerbation,” they noted.

Overall, “inhaled ciprofloxacin agents showed clinical benefit in terms of pulmonary exacerbations in patients with bronchiectasis,” the team said, adding, however, that given the significant increase of resistance, “clinical trials with a longer study period are required for a conclusive assessment.”

Total Posts: 52
Patrícia holds her PhD in Medical Microbiology and Infectious Diseases from the Leiden University Medical Center in Leiden, The Netherlands. She has studied Applied Biology at Universidade do Minho and was a postdoctoral research fellow at Instituto de Medicina Molecular in Lisbon, Portugal. Her work has been focused on molecular genetic traits of infectious agents such as viruses and parasites.

5 comments

  1. peter hobbs says:

    Ciprofloxin carries a BLACK BOX warning from the FDA which means that for some it can cause great harm. Please educate what a black box warning means…………your doctor should be prescribing this only as a last resort.

  2. Sara Higginson says:

    First diagnosed January 2018 age 73. Tablet Ciprofloxacin prescribed May 2018. After 72 hours on Ciprofluoxacin I developed wrist tendonitis. Severe pain and swelling of my wrist and months of pain and hand disability resulted. Still now I have pain and swelling if I use my hand in any stressful activity.

  3. Cheryl Gragg says:

    Many who have bronchiectasis are among the elderly and many elderly do not tolerate fluorquinolones, such as CIPRO, very well. Has it occurred to the pharmaceutical industry to look for drugs that will suit a broader class of patients rather than how they can repackage an existing drug to make yet more money?

  4. Sally Harvey says:

    After using Levaquin/levafloxin, developed a severe case of tendinitis in my neck and shoulders. I spent months in PT and had a pain Dr. Even 2 years later, I have flare ups.

  5. Angie Clark says:

    I am at a loss as to what these doctors are thinking! I was in hospital and was given cipro, within hours I couldn’t walk, this snotty Doctor came to me and said it can’t be the cipro!!!! when they know this can happen why on earth will they not admit it??? it actually says in the leaflet that it can happen to 8 out of 10 patients, thankfully I stoppped immediately and revovered soon after, I get so angry I’m told all the time – no no it can’t be the meds!! I could scream!!! I just happen to be oneof these people that don’t tolerate drugs well!!!

Leave a Comment

Your email address will not be published. Required fields are marked *